My patient has developed isolated eosinophilia without symptoms while receiving an antibiotic. Should I consider discontinuing the antibiotic or can I just continue it as long as she has no symptoms?

Short answer: We don’t really know what’s the best way to manage patients with  isolated (asymptomatic) eosinophilia (IE) that develops during antibiotic therapy. We do know that the majority of patients with IE may never develop hypersensitivity reaction such as rash, renal or liver injuries, but predicting who will or will not get HSRs is a challenge.1-3 Couple of studies may help us in our decision making, however.

In a 2015 study1 involving patients receiving outpatient parenteral antibiotics, eosinophilia was present in 25% of patients during their course of treatment, of whom 30% subsequently developed HSR and 5% developed more than 1 sign of HSR. Patients with IE and subsequent HSR developed eosinophilia earlier in their course of treatment (median 11 vs 17 days) and had a higher peak absolute eosinophil count (~ 850 vs ~700/ ml).  The authors suggested that close monitoring for rash and renal injury in patient with IE during antibiotic therapy be considered, and that medication changes may be necessary when IE is associated with earlier onset of eosinophilia or higher absolute eosinophil count.

In a 2017 prospective study2 of patients with eosinophilic drug reactions (~20% related to antibiotics), the majority (56%) were asymptomatic. Earlier onset of eosinophilia and higher eosinophil count were associated with symptomatic eosinophilia, similar to the aforementioned study. The frequency of patients with IE who went on to have symptomatic eosinophilia when the suspect drug was continued vs those in whom it was not continued remains unclear from these studies.

Ultimately, the decision to continue or discontinue a suspect antibiotic when your patient has new-onset IE should be made on a case-by-case basis, taking into account the severity of the patient’s infection, availability of equally effective and tolerated alternative drugs and the ability to closely monitor for symptomatic disease. The timing of onset of eosinophilia and its peak absolute count may also play a role.

Bonus pearl: Did you know that only 18% of inpatients with cutaneous drug eruptions may have peripheral eosinophilia?4

The author acknowledges the invaluable input of Kimberly Blumenthal, MD in composing this pearl.

If you liked this post, sign up under MENU and catch future pearls right into your inbox! You can also now download P4P app on your Android!

References

  1. Blumenthal KG, Youngster I, Rabideau DJ, et al. Peripheral blood eosinophilia and hypersensitivity reactions among patients receiving outpatient parenteral antibiotics. J Allergy Clin Immunol 2015;136:1288.1294. https://www.ncbi.nlm.nih.gov/pmc/articles/PMC4640981/
  2. Ramirez E, Mdrano-Casique N, Tong HY, et al. Eosinophilic drug reactions detected by a prospective pharmacovigilance programme in a tertiary hospital. Br J Pharmacol 2017;83:400-15. https://bpspubs.onlinelibrary.wiley.com/doi/pdf/10.1111/bcp.13096
  3. Rauscher C, Freeman A. Drug-induced eosinophilia. Allergy Asthma Proc 2018;39:252-56. https://www.ncbi.nlm.nih.gov/pubmed/29669671
  4. Romagosa R, Kapoor S, Sanders J, et al. inpatient adverse cutaneous drug erutpions and eosinophilia. Arch Dermatol 2001; 137:511-12. https://www.ncbi.nlm.nih.gov/pubmed/11295947   

 

 

My patient has developed isolated eosinophilia without symptoms while receiving an antibiotic. Should I consider discontinuing the antibiotic or can I just continue it as long as she has no symptoms?